Texas, 2019Damaging Wind in Texas, July 4, 2019
July 4, 2019 · NWS MAF · 1 event in 1 county or zone
An upper level ridge was over the region. There was a weak upper level disturbance within the ridge along with low-level moisture across West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge was over the region. There was a weak upper level disturbance within the ridge along with low-level moisture across West Texas. These conditions, along with intense heating and instability, contributed to storms that produced strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 4, 5:02 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 4, 5:02 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
602 PM CDT Thu Jul 4 2019
.DISCUSSION...
Please see the 00Z aviation discussion below.
&&
.AVIATION...
Scattered showers and thunderstorms are ongoing at issuance,
remaining south and west of area terminals. Confidence is not high
enough for impacts at a given terminal, thus will monitor trends
and amend if needed this evening. Gusty winds will diminish late
this evening, with southeasterly winds around 12kt or less
thereafter. VFR conditions will prevail.
&&
.PREV DISCUSSION... /issued 215 PM CDT Thu Jul 4 2019/
DISCUSSION...
An upper level ridge of high pressure will be anchored across
the forecast area the next seven days. Despite the presence of
the ridge, low level moisture and weak upper level disturbances
trapped within the ridge will locally weaken the ridge and produce
the risk of isolated to widely scattered to scattered showers and
thunderstorms each day. The better chance most days will be
across the favored higher terrain where the cap will be easier to
break in upslope flow, closest to the projected track of the
upper level disturbances. Not expecting much severe weather due to
weak shear and modest cape, although a few storms could pulse to
severe levels and produce locally heavy rainfall.
With the persistent ridge in the area temperatures are expected
to be above normal the next 7 days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 97 73 97 / 10 0 10 10
Carlsbad 73 101 73 100 / 10 10 20 20
Dryden 73 96 74 97 / 10 0 10 10
Fort Stockton 73 98 72 97 / 10 10 10 10
Guadalupe Pass 72 95 71 92 / 10 10 20 20
Hobbs 70 98 69 95 / 20 20 20 20
Marfa 63 93 61 91 / 20 30 20 30
Midland Intl Airport 73 97 74 97 / 10 0 10 10
Odessa 73 97 74 97 / 10 0 10 10
Wink 73 101 72 100 / 20 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 4, 12:59 PM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Thu Jul 4 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Thu Jul 4 2019 /1259 PM MDT Thu Jul 4 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to widely scattered thunderstorms will be possible late this
afternoon into early tonight. Frequent lightning, heavy rain, gusty
winds, and small hail will be the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Although the probability for widespread hazardous weather is low
scattered storms are expected across the much of the area, especially
southeast New Mexico, and the Trans Pecos, Friday through Sunday.
Some storms could produce strong downburst winds, heavy rain, and
small hail, and frequent lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Jul 4, 4:31 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
531 PM CDT Thu Jul 4 2019
TXZ075-279-042330-
Pecos TX-Central Brewster County TX-
531 PM CDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PECOS AND NORTH CENTRAL
BREWSTER COUNTIES UNTIL 630 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Marathon, or 37 miles east of Alpine, moving east at 10
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southern Pecos and
north central Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3016 10318 3035 10314 3032 10278 3000 10281
TIME...MOT...LOC 2231Z 277DEG 8KT 3022 10305
84
Special weather statement, Jul 4, 5:39 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
639 PM CDT Thu Jul 4 2019
TXZ279-282-050045-
Central Brewster County TX-Lower Brewster County TX-
639 PM CDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 745
PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Persimmon Gap, or 35 miles north of Panther Junction,
moving south at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Persimmon Gap and Santiago Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2992 10333 2993 10312 2964 10301 2962 10341
TIME...MOT...LOC 2338Z 002DEG 10KT 2985 10323
84
Special weather statement, Jul 4, 7:19 PM CST, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
819 PM CDT Thu Jul 4 2019
TXZ279-280-282-050200-
Chisos Basin TX-Central Brewster County TX-Lower Brewster County TX-
819 PM CDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 900 PM CDT...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Study Butte, or 15 miles west of Panther Junction. This
storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Big Bend National Park.
LAT...LON 2933 10352 2935 10339 2920 10330 2916 10354
TIME...MOT...LOC 0118Z 341DEG 3KT 2928 10345
Thunderstorm Wind, Brewster
- When
- July 4, 7:20 PM CST
- Where
- Brewster County, Castolon
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.130, -103.520
A thunderstorm moved across Brewster County and produced a 63 mph wind gust in Castolon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 4, 20191 death · 12 injured · 1 event
- Rip Current in Texas, July 4, 20191 death · 1 event
- Flash Flooding in Pennsylvania, July 4 to 7, 2019$2.0 million · 11 events
- Flash Flooding and Flooding in South Dakota, July 4 to 6, 2019$936,000 · 1 in hail · 5 events
- Tornado in Wisconsin, July 4, 2019$500,000 · EF0 · 1 event
- Damaging Wind in Iowa, July 4, 2019$400,000 · 70 kt wind · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 4, 2019$125,000 · 50 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 4, 2019$80,000 · 8 events
- Flash Flooding and Hail in Nebraska, July 4 to 5, 2019$58,000 · 1.75 in hail · 8 events
- Damaging Wind in South Carolina, July 4, 2019$75,000 · 56 kt wind · 1 event
- Damaging Wind in Michigan, July 4, 2019$70,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, July 4 to 5, 2019EF1 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834434.